MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY
Catalog Number RED72KIT
Medical Device Problem Codes Fracture (1260); Stretched (1601); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/14/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the right m1 segment of the middle cerebral artery (mca) using a penumbra system red 72 reperfusion catheter (red72), a penumbra system red 43 reperfusion catheter (red43), a neuron max 6f 088 long sheath (neuron max) and a non-penumbra short sheath.It was reported that the patient presented with tandem occlusion.During the procedure, the red72 was advanced through the neuron max and the short sheath.The physician then advanced the red43 through the red72 to the target location and completed the first pass with the red43.In order to perform the second pass, the red72 was advanced without the red43 to the target location.While retracting the red72 under aspiration from the target vessel, the physician experienced resistance and noticed under fluoroscopy that the distal mid-shaft of the red72 had become stretched and fractured.Therefore, the red72 and the neuron max were removed together.It was reported that no issue was noted with the neuron max.The physician then opened a new neuron max and attempted to advance into the same short sheath; however, the physician experienced resistance and the neuron max would not fit into the short sheath.Therefore, the neuron max was not used in the procedure.The procedure was completed using non-penumbra catheters and a stent retriever.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned red72 confirmed that the catheter was fractured.Evaluation revealed stretching near the fractured location and the support coil winds were exposed at the fractured location.If the red72 is retracted against resistance, it may become stretched and subsequently fracture.Based on the reported complaint, the root cause of resistance could not be determined.Further evaluation revealed stretching on the distal fractured segment.This indicates that the device likely became stuck during the procedure and may have contributed to resistance.Penumbra products are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key17477046
Report Number3005168196-2023-00381
Device Sequence Number11456470
Product Code NRY
UDI-Device Identifier00815948023932
UDI-Public815948023932
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K211654
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/18/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/13/2026
Device Catalogue NumberRED72KIT
Device Lot NumberH00002170
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/18/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/14/2023
Supplement Date Received by Manufacturer07/28/2023
Initial Report FDA Received Date08/07/2023
Supplement Report FDA Received Date08/18/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/14/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age80 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005